Onondaga County health officials concerned after several spikes in drug overdoses
There have been several significant spikes in drug overdoses in Onondaga County in recent months, and health department officials believe it’s linked to increased amounts of fentanyl in the drug supply.
Over the last two months, Onondaga County’s OD-MAP overdose tracking system has reported several days with 14 or more overdoses in a 24-hour period. The most recent occurred earlier this week. That’s substantial, according to the Health Department’s Substance Use Program Coordinator Mariah Senecal-Reilly.
"Our threshold is 8 or 9 to be considered a spike. So anything over that is quite a lot,” she said.
The limitations of the OD-MAP don’t allow health officials to know exactly what’s causing the spike. But Senecal-Reilly suspects it was the continued prevalence of fentanyl in not just opioids, but also other drugs.
“We’re seeing it in substances like cocaine, and counterfeit pills as well,” Senecal-Reilly said. “So people who weren’t traditionally at risk of an overdose now are, because they are getting substances with fentanyl or a mix of something, and they’re unaware of that.”
That means many users just don’t know they are ingesting fentanyl, which is up to 50 times more potent than heroin.
"They think they know how much is safe to use without experiencing an overdose,” she said. “But with both the mixture of different substances, and the presence of fentanyl, that really increases people’s risk for experiencing an overdose."
Since fentanyl can be in any drug, Senecal-Reilly advises users to have the opioid overdose reversal medication Narcan on hand, and to use fentanyl test strips which can detect the presence of fentanyl in any batch of drugs, whether pills, powders or injectables. Both Narcan and the testing strips can be obtained by calling or texting the health department’s confidential Narcan and Test Strip request line at 315-418-5365.